Rheumatoid Arthritis When Do I Call the Doctor (cont.)

Medical Author:
Medical Editor:

Vomiting

Vomiting can be caused by the same drugs that cause nausea. Obviously, it is also possible to have a new underlying condition that could cause vomiting. It is most important to notify the doctor about this symptom, not only because of what it could represent, but also because it can lead to dehydration. Dehydration is never good for patients taking arthritis medications as it can increase the chances for side effects of the drugs, such as kidney injury.

Diarrhea

Diarrhea can also lead to dehydration. Diarrhea can be caused by arthritis medications, such as NSAIDs, oral gold, and leflunomide. Diarrhea is also a common side effect of misoprostol (Cytotec), a medication that is used to protect the stomach while taking NSAIDs. The doctor may discontinue the drug causing the problem, make a dosage adjustment, and/or add a medication to stop the diarrhea.

Constipation

Constipation generally occurs in people with rheumatoid arthritis because of medications. While constipation can happen with almost any medication, it is most common with the narcotic pain medications, including hydrocodone (Vicodin), propoxyphene (Darvocet), and others. People taking these medications should stay well hydrated. If patients with rheumatoid arthritis notice new constipation, the doctor should be notified.

Dark stools

Dark-colored stools can be caused by bleeding from the stomach. Bleeding from the stomach can be caused by inflammation of the stomach lining (gastritis) or ulcers. Gastritis and stomach ulcers are side effects from aspirin or any other NSAID. People with dark stools should notify their doctor immediately.

Insomnia

Insomnia is a real hassle. It is not fun and also is not healthy for people with rheumatoid arthritis, who require good sleep as part of managing their inflammation. Insomnia can occur because painful joints keep people with rheumatoid arthritis awake. It can also be caused by medications, particularly cortisone medications such as prednisone (Orasone) and prednisolone. There are ways of managing insomnia, and the doctor should be notified if it becomes a regular problem.

Dizziness, lightheadedness, ringing in the ears

Dizziness, lightheadedness, or balance problems are dangerous. Common causes include medications, such as aspirin or other NSAIDs, and low red blood counts (anemia). Ringing in the ears (tinnitus) is a frequent side effect of aspirin and NSAIDs. The doctor must be notified should any of these symptoms be noticed.

Headache

Unusual headaches should be reported to the doctor for general purposes and because headache can be a side effect of medications. In particular, headaches can be caused by NSAIDs. Sometimes, the headaches are related to the dosage of the medicine. Lowering the dose can eliminate the headaches while still providing a beneficial effect. All medication changes should be guided by the doctor.

Medically Reviewed by a Doctor on 1/20/2017

Health Solutions From Our Sponsors